Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 259, NWS North Platte, NE

August 24, 1998Garfield County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 24, 1998, 3:50 AM CDT for Garfield County, Wheeler County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 1998, 3:50 AM CDT (08:50 UTC)
Expired
Aug 24, 1998, 4:40 AM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Garfield County, NE, Wheeler County, NE

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:55 AM CDTThunderstorm WindBurwell, NESeveral large trees uprooted.
Aug 24, 4:20 AM CDTThunderstorm WindBartlett, NESeveral large tree limbs blow n down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3556 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 240850 RRA
SVRLBF
NEC071-183-240940-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 AM CDT MON AUG 24 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA
  NORTHERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 440 AM CDT

* AT 350 AM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 26 MILES SOUTH SOUTHWEST OF O NEILL OR 16 MILES
  NORTHWEST OF BARTLETT MOVING EAST AT 40 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

RLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:52 AM CDT, 58 minutes earlier.

Area forecast discussion, Aug 24, 2:52 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
252 AM CDT MON AUG 24 1998

...FORECAST PROBLEM WILL BE POPS...

BROAD FLAT 500 RIDGE IN FIRM CONTROL OF CENTRAL PLAINS WX WITH
SHORTWAVE MOVING ACROSS DAKOTAS TODAY WITH SOME WEAK PVA CLIPPING
NORTHERN NEBRASKA. NEXT WAVE MOVES INTO WESTERN NEB BY END OF FORECAST
PERIOD WITH ETA A LITTLE FASTER WITH IT.

06Z SFC CHART SHOWED LOW NEAR PINE RIDGE WITH STATIONARY FRONT ACROSS
NORTHERN NEB AND TROUGH FROM LOW INTO NORTHERN CO. THERE IS SOME Q
VECTOR CONVERGENCE IN 850-700 AND 700-500 LAYERS AFTER 36 HOURS ACROSS
CWA WITH NEXT WAVE ARRIVAL...BUT NO ORGANIZED LMVV. 850 THTE RIDGE
REMAINS ANCHORED ACROSS CWA THRU PERIOD WITH 700 RIDGE MOSTLY OFF TO
THE WEST. DO DRY OUT ACROSS WESTERN CWA TODAY THOUGH AS 850 WINDFLOW IS
SOUTHWEST AND THEN TOMORROW GOES BACK TO SOUTHEAST AND MOISTURE RETURN
BEGINS AGAIN. ETA ALL SUMMER HAS BEEN UNDERDOING CAPE BADLY WITH
CLASSIC EXAMPLE LAST NIGHT WITH 500-2000 J/KG PREDICTED AT 00Z WHILE LBF
HAD 4500 CAPE. CAPES PREDICTED TO BE 500-1500 TONIGHT AND 500-2000
TOMORROW NIGHT WITH CIN -20 TO -200 TONIGHT AND -80 TO -250 TOMORROW
NIGHT. FEELING RIGHT NOW IS BEST THUNDERSTORM CHANCES TODAY WILL
CONTINUE TO BE ACROSS NORTH AS IT IS CLOSER TO WAVE AND CAP NOT AS
STRONG THERE. WILL GO WITH GOING FORECAST FOR SOUTH TODAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPLBF.

CCF
LBF BB 090/057 085/060 090 702222  ANW BB 086/057 083/062 089 703211
OGA BB 092/057 086/061 091 702222  ONL BB 087/059 084/063 088 703211
IML BB 093/057 088/061 091 702222  BBW BB 089/058 085/062 090 702211
VTN BB 085/056 083/061 090 703222

MICHELS

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.